Amitriptyline for migraine post VM

Hi im coming up to 8 months post VM side effects are still very much dominating my days, im under a neuro consultant who done a repeat MRI on me in February which thankfully come back normal. I have extreme fatigue and daily i have episodes where i can only describe as being brain crashed. Anything can set this off bright colours certain lights even busy populated areas even thinking too hard. I have 2 small children 2 and 10 months and im a full time nurse who returned to work 2 weeks ago. My neuro is great hes recently prescribed me Amitriptlyne for these episodes which he thibks maybe silent migraines, its an increasing dose starting with 10mg aiming to get to 50mg this will be for 4 months hes thinks. I started the medication on monday and i am zapped there is no way i could function taking this for one day never mind 4 months. Does anyone know of anything else or suffer also these symptoms who could give me any advice? Thank you in advance xx

4 Replies

oldestnewest
  • Hi Tonixshak sorry to hear that you are still suffering but your situation sounds very much like mine. I'm coming up on 7months and spent yesterday in hospital getting tests c.t. scan , Lumpur puncture ect. because of my continues headaches and dizziness not to mention my memory,mine where all clear to and although l'm relived, l had hoped that they would find something easy to fix, say take this and now your back to how you were before. Everyone was helpful but even my specialist said that in general side effects should be long gone by now but l'm feeling them and reading about alot of others still having them and they don't sound like they are making it up! As to your Amitriptlyn,l had that and gabapentine ( excuse the spelling) 15 years.ago and they knock you sideways, side effects of dizziness and fatigue we get for free just now. I wish you luck and hope that you get a resolution soo. Hope you've contacted the meningitis trust if not DO they are very helpful x mojo66

  • I am now 3 years post vm. At 8 months I could hardly function. Took amitriptyline for the very painful headaches but stopped taking it as it totally knocked me out and didn't help the pain. I still have chronic migraine and take propanalol and have Botox injections every 3 months. It took me 2 years to get to a point where I could start to recover from all the brain inflammation and side effects. Now I am much better and back to doing most things. I found that most medication made things worse due to their side effects. So I ate a very healthy super diet, gently exercised eg a steady walk for 18 months but now I can do strenuous exercise . The faith piercing in my ear helped to reduce the migraine pain intensity. Acupuncture really helped my headache and fatigue . Hope this helps

  • Hi Tonixshack,

    I had BM and suffered the after effects very strongly with constant pain in my head and nausea. I became reliant prescription painkillers and I found the pain started getting worse pain when these wore off. My GP prescribed amitriptyline to wean me off the other painkillers. It was really tough but worked. I took between 10 and 30 mg a day - mainly in the evening due to the grogginess and I felt they helped me sleep BUT they made getting up and starting the day REALLY hard. When I worked this out I found it helped knowing intellectually that I wasn't as rough as I felt, and it was that I was suffering an amitriptyline 'hangover' - it meant I could make myself get up and start the day knowing I would end up feeling better rather than worse as the day went on.

    Because of this when my pain improved (about 9 months I think) I stopped taking them regularly and started taking 2 or 3 amitriptyline tablets (I am prescribed the 10 mg tablets) to combat a migraine when I felt one starting, or to pre-empt it if I think the circumstances will lead to one. If I am already having a migraine my stomach seems to stop working so I also take 2 pink Migraleve (available over the counter - the yellow ones do nothing for me) as they have something in them which gets the stomach working and means the amitriptyline can do its work.

    It took me a long time and a lot of trial and error with various migraine meds to get to this solution but it does work well for me - and the effects are quite rapid (I'll feel significantly better and able to function within 30 - 60 minutes). My GP was sceptical of using the amitriptyline in this way and was happy to prescribe it for everyday use at 10mg, but I didn't want to keep taking it everyday (because of the 'hangover' and some other side effects) and he supports me in using it this way as it has proven so effective for me.

    Having a young family and working full time will put a lot of strain on you. The recovery time for my BM was at least 6 months to get back to a state where I could just about get by as a husband / father / employee - and over 18 months until I felt I had regained my mojo and was as 'better' as I was going to get.

    I have said before in my other posts that everyone's journey back is different but I now have a meaningful joyous life which was unimaginable to me in the months after hospital - do stick with it - it does get better than it is now.

    Jos

  • I had similar feelings after VM. I'm a little over a year out and still have headaches, tho not nearly as severe as before. The brain fog has pretty much disappeared, but for the first 6 or 7 months it was terrible. I worked with a neuropsychologist, who recommended cranio-sachral therapy and acupuncture. That was really helpful, and I'm down to once a month on both of those. Also, I drink a blend of 4 teas that help. I purchase them from the store Teavana here in the US. I can give you the combination if you think you can get them.

    Basically, you have to take it easy and deal with the symptoms as soon as you notice them. Don't let a headache get so out of hand that you can't function.

You may also like...